fbpx

Digoxin Case

I’ve had a request to cover some Digoxin – Digoxin can be a challenging drug at times. If a patient is elderly, this can really complicate things. Another thing that can complicate Digoxin dosing is renal function – which obviously usually declines with age, leading to some of those problems in the elderly. I’ve seen numerous cases of digoxin toxicity that can often slip through the cracks. Usually the reason they slip through the cracks is because the individuals on this drug are generally on a boatload of other meds as well, therefore creating confusion as to whether symptoms of toxicity are mimicking another disease process or the possibility of another med causing side effects similar to the digoxin. The aggressiveness of the dosing for digoxin can also vary depending upon the condition you are treating. Usually lower doses are utilized for heart failure. The classic case I’ve seen a handful of times is a patient who has had declining renal function, it may be overtime, or it may be an acute change in the kidney function. Because digoxin is cleared by the kidney, if the kidney begins to not work correctly, less of the drug is eliminated and concentrations can begin to rise in the body (i.e pharmacokinetics matters!) Some signs and symptoms can be GI (nausea etc.), general confusion or change in cognition, and low pulses. It’s always important to look for “trigger” medications when trying to identify potential adverse effects (prescribing cascade!) In the case of Digoxin, maybe you’d see Compazine or a PPI for GI issues. I’ve also seen Namenda or Aricept added to help “treat” the confusion due to adverse effects. I remember learning about visual changes in school, but don’t recall a case where this obviously happened.

Written By Eric Christianson

December 10, 2013

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories